Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 25, NWS North Platte, NE

May 18, 202224 counties in Nebraska

NWS North Platte, NE issued this red flag warning at May 18, 2022, 1:14 PM MDT for 24 counties in Nebraska. It took effect at May 19, 2022, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2022, 1:14 PM MDT (19:14 UTC)
In effect from
May 19, 2022, 11:00 AM MDT
Expired
May 19, 2022, 8:00 PM MDT
In force
9 hr
Issued by
NWS North Platte, NE
All 24 counties

Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 37 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS83 KLBF 181914
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
214 PM CDT Wed May 18 2022

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THURSDAY AFTERNOON INTO
THE EARLY EVENING HOURS...

.A strong cold front will approach northern Nebraska midday
Thursday. South of the front, gusty westerly winds will combine
with relative humidity of 10 to 15 percent. This will lead to
critical fire weather conditions across the area. As the cold
front passes from north to south across the Sandhills into
southwestern Nebraska, an abrupt change in wind direction to the
north is expected. Northerly winds behind the front of 15 to 25
mph with gusts to 40 mph are likely. The main fire weather
concerns in zones 204 and 206 will be along and south of highway 2
from Antioch to Dunning. 

NEZ204-206-210-219-200200-
/O.NEW.KLBF.FW.W.0025.220519T1700Z-220520T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
214 PM CDT Wed May 18 2022 /114 PM MDT Wed May 18 2022/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
CENTRAL AND WESTERN SANDHILLS...AS WELL AS SOUTHWESTERN
NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for gusty winds and low relative humidity which is 
in effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ 
Thursday.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ210...
  Fire Weather Zone 210 Frenchman Basin. In NEZ219...Fire Weather
  Zone 219 Loess Plains. The main area of concern in zones 204 and
  206 is along and south of highway 2 from Antioch to Dunning.

* Winds...West 20 to 30 mph with gusts up to 40 mph. Winds will
  abruptly shift behind a cold front to the north at 15 to 25 mph
  with gusts up to 40 mph. 

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Any fires which may develop will have a high
  probability for rapid spread and may be difficult to control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
4 follow-up statements
067 
WWUS83 KLBF 190813
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
313 AM CDT Thu May 19 2022

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON AND 
EVENING...

.Hot temperatures and strong winds will develop today across much
of western and north central Nebraska with highs in the middle 80s
to middle 90s and westerly winds gusting up to 45 mph. A strong
cold front will arrive from the north beginning around midday and
track across the area north to south through the afternoon and
early evening. Winds will abruptly shift to the north with gusts
nearing 30 to 40 mph immediately following frontal passage. This
abrupt wind shift will only add to the fire weather concerns.

NEZ209-192215-
/O.EXA.KLBF.FW.W.0025.220519T1700Z-220520T0200Z/
Loup Rivers Basin-
313 AM CDT Thu May 19 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF WESTERN AND
CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for strong winds and low relative humidity which is 
in effect from noon today to 9 PM CDT this evening.

* Affected Area...In NEZ209...Fire Weather Zone 209 Loup Rivers 
  Basin.

* Winds...West 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 17 percent.

* Temperatures...In the upper 70s.

* Impacts...Any fires which may develop will have a high 
  probability for rapid spread and may be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ204-206-210-219-192215-
/O.CON.KLBF.FW.W.0025.220519T1700Z-220520T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
313 AM CDT Thu May 19 2022 /213 AM MDT Thu May 19 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR THE CENTRAL AND WESTERN SANDHILLS...AS WELL
AS SOUTHWESTERN NEBRASKA...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ210... 
  Fire Weather Zone 210 Frenchman Basin. In NEZ219...Fire 
  Weather Zone 219 Loess Plains.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires which may develop will have a high 
  probability for rapid spread and may be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
719 
WWUS83 KLBF 190822 CCA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service North Platte NE
322 AM CDT Thu May 19 2022

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON AND 
EVENING...

.Hot temperatures and strong winds will develop today across much
of western and north central Nebraska with highs in the middle 80s
to middle 90s and westerly winds gusting up to 45 mph. A strong
cold front will arrive from the north beginning around midday and
track across the area north to south through the afternoon and
early evening. Winds will abruptly shift to the north with gusts
nearing 30 to 40 mph immediately following frontal passage. This
abrupt wind shift will only add to the fire weather concerns.

NEZ209-192215-
/O.COR.KLBF.FW.W.0025.220519T1700Z-220520T0200Z/
Loup Rivers Basin-
322 AM CDT Thu May 19 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF WESTERN AND
CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for strong winds and low relative humidity which is 
in effect from noon today to 9 PM CDT this evening.

* Affected Area...Fire Weather Zone 209 Loup Rivers Basin.

* Winds...West 20 to 30 mph with gusts up to 40 mph. Winds will
  abruptly shift behind a cold front to the north at 15 to 25 mph
  with gusts up to 40 mph. 

* Relative Humidity...As low as 15 percent.

* Temperatures...In the upper 70s.

* Impacts...Any fires which may develop will have a high 
  probability for rapid spread and may be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ204-206-210-219-192215-
/O.COR.KLBF.FW.W.0025.220519T1700Z-220520T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
322 AM CDT Thu May 19 2022 /222 AM MDT Thu May 19 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR THE CENTRAL AND WESTERN SANDHILLS...AS WELL
AS SOUTHWESTERN NEBRASKA...

* Affected Area...Fire Weather Zone 204 Eastern Panhandle/Crescent
  Lake NWR. Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska
  National Forest. Fire Weather Zone 210 Frenchman Basin. Fire 
  Weather Zone 219 Loess Plains.

* Winds...West 20 to 30 mph with gusts up to 45 mph. Winds will
  abruptly shift behind a cold front to the north at 15 to 25 mph
  with gusts up to 40 mph. 

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Any fires which may develop will have a high 
  probability for rapid spread and may be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
800 
WWUS83 KLBF 191955
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
255 PM CDT Thu May 19 2022


NEZ204-206-209-210-219-200200-
/O.CON.KLBF.FW.W.0025.000000T0000Z-220520T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
255 PM CDT Thu May 19 2022 /155 PM MDT Thu May 19 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA...

* Affected Area...Fire Weather Zone 204 Eastern Panhandle/Crescent
  Lake NWR. Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska
  National Forest. Fire Weather Zone 209 Loup Rivers Basin. Fire
  Weather Zone 210 Frenchman Basin. Fire Weather Zone 219 Loess 
  Plains.

* Winds...West 20 to 25 mph with gusts up to 40 mph becoming
  north/northwest.

* Relative Humidity...Near 15 percent.

* Temperatures...Afternoon highs near 90, then quickly dropping
  into the 60s and 70s early evening. Generally around 50 by 
  midnight.

* Impacts...Any fires which may develop will have a high 
  probability for rapid spread and may be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
216 
WWUS83 KLBF 200159
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
859 PM CDT Thu May 19 2022


NEZ204-206-209-210-219-200300-
/O.EXP.KLBF.FW.W.0025.000000T0000Z-220520T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
859 PM CDT Thu May 19 2022 /759 PM MDT Thu May 19 2022/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING ...

A cold front has moved through central and western Nebraska and
humidity has increased considerably. While it will remain breezy, Red
Flag conditions are no longer expected so the warning will be
allowed to expire.

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at May 18, 11:35 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 18, 11:35 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1235 PM CDT Wed May 18 2022

.SYNOPSIS...
Issued at 321 AM CDT Wed May 18 2022

The main cold front was located across northern OK into central
MO. Thunderstorms continued along this front across southeast KS
into southwest MO and further north into far southeast NE and
southwest IA. Skies were mainly clear over the western NE
sandhills, with a cloud shield lingering across central and
eastern NE. Temperatures ranged from 50 to 60.

&&

.SHORT TERM...(Today through Thursday)
Issued at 321 AM CDT Wed May 18 2022

The main forecast focus in the short term will be thunderstorm
chances across north central Ne this afternoon and evening,
followed by much warmer temperatures Thursday ahead of an
advancing cold front. This will also bring elevated fire weather
conditions to much of western NE for Thursday afternoon and early
evening.

Today, a weak upper trough will move from ND into MN as a weak
trailing surface trough extends back into western NE. With an
upper flow west-northwest, the chance for showers and
thunderstorms exists across north central NE. The latest CAMS
favors north central NE, with a few members also including parts
of west central and southwest NE. Will not include west central
and southwest NE at this time. Highs today from near 80 north to
the low to mid 80s southwest. Winds will be light west to
northwest 5-15 mph.

Tonight, a slight chance for showers and thunderstorms eastern
portions of nctrl NE, although most models end precip by early
evening.

Thursday, the main forecast concern will be elevated to near
critical fire weather conditions. As greenup continues across the
Sandhills, the driest conditions have limited greenup across
southwest, especially south of Interstate 80. Westerly winds of 20
to 30 mph are expected across the Sandhills and from 15 to 25 mph
across southwest NE. Near-critical conditions are expected near
and south of I80, with at least elevated conditions to the north
across the remainder of the area. Highs Thursday remain very near
the previous forecast from 90 to 95 southwest, and the mid 80s
much of nctrl NE.

.LONG TERM...(Thursday night through Tuesday)
Issued at 321 AM CDT Wed May 18 2022

The main forecast focus in the long term will be the strong cold
front passage Thursday night, bringing much cooler temperatures
Friday through Saturday. Lows Friday and Saturday night continue
to bring the potential for frost or freeze conditions.

A chance for light rain showers Thursday night, well behind the
cold front and ahead of the upper trough from WY across the
Dakotas. This area will mainly be north of Highway 2. QPFs look
very light with only a few hundredths of an inch in spots. Also
with strong pressure rises, northerly winds could gust to 35 mph
during the evening.

Much cooler Friday and Saturday in the 50s to near 60. As the
upper trough deepens over the Rockies and Great Basin during this
time, POPs will increase Friday night into Saturday morning as mid
level frontogenesis increases. the NAM Bufkit sounding late Friday
night/early Saturday favors mainly light rain, although light
snow could mix in. Looks much more favorable for light snow
further west at Sidney. Although forecast lows are from 30 to 35
west of Highway 61, cloudy skies and chances for rain/snow should
limit the potential for frost or freeze conditions. The more
concerning night for frost and freeze conditions will be Saturday
night, skies are expected to be mostly clear with fairly strong
strong surface high pressure near 1028 MB across western NE. Lows
from around 30 parts of western Sandhills, to near 36 as far east
as O'Neill and Bartlett.

Temperatures will warm up Sunday with lows Sunday night not as
cold in the low 40s. There will also be a chance for showers
Sunday night into Monday as an upper trough crosses the Central
Plains. warming back into the 70s to near 80 by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed May 18 2022

VFR conditions expected to prevail through tomorrow afternoon.
Isolated TS with gusty erratic winds are anticipated this
afternoon and evening, primarily for terminals northeast of a GRN
to BBW line. Winds back from westerly this afternoon to northerly
this evening, then veer back southerly overnight at around 5 to
15kts. Southwesterly LLWS is possible overnight for terminals
southeast of an OGA to ANW line with the development of a LLJ.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Brown
Hazardous weather outlook, May 18, 10:07 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1107 AM CDT Wed May 18 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-191615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1107 AM CDT Wed May 18 2022 /1007 AM MDT Wed May 18 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

There is a slight chance for thunderstorms across portions of the
Sandhills into north central Nebraska Wednesday afternoon and
evening. At this time, the threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Elevated to near-critical fire weather conditions are likely to
develop across much of western and north central Nebraska with
the greatest concern being areas south of Highway 2.

Rain and thunderstorm chances return to portions of western and
north central Nebraska Thursday afternoon into the evening. The
threat for severe weather is low.

Confidence continues to increase regarding the arrival of much
cooler temperatures into the local area late this week.
Conditions favorable for frost development are possible Friday
morning across northwest Nebraska and Saturday and Sunday
morning for areas west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:49 PM MDTSevere Thunderstorm WarningLBFGarden41 min
May 17, 7:11 PM MDTSpecial Weather StatementLBFHolt34 min
May 17, 7:29 PM MDTSpecial Weather StatementLBFDeuel31 min
May 17, 7:34 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith41 min
May 17, 8:03 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins42 min
May 17, 8:25 PM MDTSpecial Weather StatementLBFGarfield, Wheeler50 min
May 17, 8:40 PM MDTSpecial Weather StatementLBFPerkins50 min

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.